Giving patients drugs that interfere with fluoroquinolone antibiotic absorption may lead to resistant infections
Levofloxacin and other fluoroquinolones are among the most frequently prescribed antibiotics for adults. A new study cautions against prescribing calcium and magnesium or other oral divalent or trivalent cation-containing compounds (DTCCs) with fluoroquinolones. This may be one way to decrease the number of fluoroquinolone-resistant microbial infections. DTCCs can interfere with gastrointestinal absorption of oral fluorquinolones by 25 to 75 percent, which reduces the effective dose of the drug.
Researchers at the Centers for Education and Research Therapeutics (CERT) at the University of Pennsylvania School of Medicine studied 3,134 patients who received a course of oral levofloxacin for 3 days or longer. For 895 patients, a DTCC was coadministered with 100 percent of levofloxacin doses. A levofloxacin-resistant isolate was identified in 198 patients (6.3 percent) after receiving a course of levofloxacin treatment. These organisms were of several types such as Staphylococcus aureus and Klebsiella pneumoniae. Coadministration of DTCCs was significantly associated with subsequent identification of a levofloxacin-resistant isolate.
It is recommended that DTCCs be given at least 3 hours before or after giving oral levofloxacin. Yet, at the study hospitals, if a patient was administered levofloxacin and a DTCC on the same day, the two medications were given within 2 hours of each other 77 percent of the time (also known as coadministration). Whether prescribers are unaware of the interactions between DTCC and fluoroquinolones or simply do not know the potential ramifications of coadministration is unknown. The study authors recommend that whenever possible, coadministration of DTCCs and fluoroquinolones should be avoided completely.
The study was supported in part by the Agency for Healthcare Research and Quality (HS10399). For more information on the CERTs program, please visit http://certs.hhs.gov.
See "Coadministration of oral levofloxacin with agents that impair absorption: Impact on antibiotic resistance," by Keira A. Cohen, B.S., Ebbing Lautenbach, M.D., M.P.D., M.S.C.E., Mark G. Weiner, M.D., and others, in the October 2008 Infection Control and Hospital Epidemiology 29(10), pp. 975-977.
Return to Contents
Proceed to Next Article